Alert archive / Oklahoma / Tornado Warnings in 2019
Tornado Warning 83, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Aug 23, 2019, 9:27 PM CDT for Beaver County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2019, 9:27 PM CDT (02:27 UTC)
- Expired
- Aug 23, 2019, 10:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Beaver County, OK
The radar
The Dodge City radar (KDDC), 131 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 3:34 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 381 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
039
WFUS54 KAMA 240227
TORAMA
OKC007-240315-
/O.NEW.KAMA.TO.W.0083.190824T0227Z-190824T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
927 PM CDT Fri Aug 23 2019
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
Southeastern Beaver County in the Panhandle of Oklahoma...
* Until 1015 PM CDT.
* At 926 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles east of Elmwood, or 13 miles southeast of
Beaver, moving southwest at 15 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Elmwood and Slapout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3650 10012 3650 10047 3662 10056 3675 10036
3676 10000
TIME...MOT...LOC 0226Z 042DEG 12KT 3665 10039
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
GuerreroWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Aug 23, 2:05 PM CDT, 7 hours 22 minutes earlier.
Area forecast discussion, Aug 23, 2:05 PM CDT, 7 hours 22 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 205 PM CDT Fri Aug 23 2019 .SHORT TERM...This Afternoon through Tonight.. Overview: There is an increased risk for strong to severe storms mainly through the evening hours as a mid level disturbances approaches the area. Storms will start out semi-discrete in Raton Mesa area ahead of the disturbance, then move southeast into the Panhandles late this afternoon through the evening hours, then gradually taper off overnight with some elevated storms lingering into the early morning hours Saturday. The main severe threat will be during the evening hours, with damaging straight line winds and frequent cloud to ground lightning being the primary concern as storms line out with possible bowing segments. Large hail (possibly golf ball size in a few storms) can't be ruled out, especially considering a few storms could take on supercell characteristics and may be semi-discrete early in the evening. There is also a flood/flash flood risk with increasing PWATs this evening (possibly nearing the 90th percentile) and relatively slow individual storm motions. Storm motion is somewhat uncertain, as forward propagation with outflow and shortwave may help decrease storm residence time. Synoptic & Mesoscale Details: As of 18z, mid level water vapor imagery revealed a vigorous mid/upper low closing off over northeast WY. An embedded shortwave in the cyclonic flow south of the main low was moving into northwest NM & southwest CO. Short and medium term model guidance suggest this shortwave and associated wind field will strengthen as it crosses the southern Rockies and moves across the northern FA. Meanwhile, low level moisture will increase just ahead of the wave in response to the pressure falls near the Raton Mesa and associated surface troughing. A 700mb theta-E axis is progged to setup over the Panhandles by 00z as low level wind veer to the southeast through the afternoon. Surface dew points were in the mid 50s in the western zones to mid 60s in the eastern third. A few non- severe storms were ongoing near Perryton within a localized area increased moisture and convergence as WAA increases. These storms should lose lift and be short lived. Storm forming over the higher terrain near Raton NM will need to be monitored as instability is increasing along the 700mb theta-E axis. Generally, 1000 to 2000 J/kg MLCAPE looks likely favoring the northwestern Panhandles this afternoon where lapse rates steepen as mid level cooling is maximized along path of the shortwave. Shear will also be on the increase as surface winds veer to the south and southeast below west to northwesterly winds aloft. Effective shear on the order of 30 to 35 knots should be achieved by late afternoon. Moreover, some storms may take on supercell characteristics at times, with multicells being primary mode. DCAPE of 1000 to 1500 J/kg will support some microburst potential, but the high LCLs and marginal low level kinematic field should keep the tornado risk low. Going into the evening, a modest 35 knot low level jet will help to further increase BL moisture as the shortwave moves into the area. The timing of the shortwave will play a large role in how far south storms could develop, with a later arrival being more favorable for increased coverage as it allows more time for moisture return and increased instability. In any case, the path of the shortwave is progged across the northern half of the area. The increased dynamic lift and deep layer shear vectors being orthogonal to the surface trough should promote upscale growth into one or more bowing segments, with more limited activity across the southern half of the area where upper lift is weaker. That being said, if the shortwave shifts further south, the main line of storms will also shift further south. These storms could be surface based early in the evening, but will likely become elevated as the BL decouples. Damaging straight line winds will still be the main threat through the evening, especially along any bowing line segments. The hail threat should decrease through the evening, but large hail can't be ruled out especially in the northeastern zones where instability and moisture is most supportive. Additional elevated storms could develop in wake of line as low level WAA becomes re-established mainly in the eastern Panhandles. Flooding or flash flooding will be possible given increasing PWATs of 1.2 to 1.4 inches and some potentially slow moving storms. Ward && .LONG TERM...Saturday through Thursday Night... Lee surface low will track southeast and center over the TX/NM border. Drier air at the surface will filter in and a pseudo- dryline will set up along the GUY/AMA line, with storm development possible along and east of this line on Saturday evening. Very warm temperatures along the area of convergence along with another shortwave expected to move across the northwest Panhandles would suggest another day of possible severe weather. This time the focus will be the northeast Panhandles, due to the drier air to the west. However the west can always be brought back into this if the surface low doesn't track as far as projected. CAPE values are in the 1500- 4000 J/kg range depending on which model, with about 30kts effective shear and 0-3km helicity values well above 200m2/s2, 0-1km helicity values will be around 100-150 m2/s2. LCL's are dropping around 500m, so we will need to keep an eye on the isolated tornado threat. High pressure will attempt to rebuild over the Four Corners region, and we should be looking at fairly hot and mostly dry conditions for Sunday, and possibly Monday as well. Temperatures on Sunday could reach highlight criteria, mainly at the Palo Duro Canyon, but will still keep a watch on that. Have kept the NBM chance of storms returning Monday night as there may be subtle shortwave, as the moisture increases to get some storms to fire off. By Tuesday a surface high over the central Plains will help draw low level moisture back to the Panhandles. Seems like there could be an area of strong convergence along the I-40 corridor and that is where the ML CAPE values range in the 1500-2000J/kg range. Additionally, strong advection of fairly high dewpoints by Panhandle standards, will allow for LCL's to be around 500m. Given the northwest flow aloft and the nearly northeast flow at the surface, the helicity values will be very strong. The issue is that there's a very strong CAP above the 850mb layer, and it will take some good forcing to overcome the CAP. Will note that there is a shortwave coming out of the northwest flow and deterministic models are attempting to fire off convection across the southern Panhandles. We will have to wait and see how this lines up in the short term with some of the high res models. Wednesday onward...High pressure strengthens over the 4 corners and slight chance to chance pops continue under subtle perturbations in the northwest flow. Temperature will still remain in the 90s for the end of the forecast period. Weber && .AVIATION...18Z TAFS... Scattered storms expected this evening across the Panhandles. Storms should start around 00z across the northwest corner of the Panhandles, and track, east to southeast. Highest chances for terminal impact will be at KDHT and KGUY from the 00z-04z time period, with lower chances after 00z to impact KAMA. Winds could gust over 40kts with these storms, as well as hail up to golf balls. Winds expected to briefly shift out of the northwest with the passage of the line of storms, but will then transition back to southerly when it's all said and done. Cig's will be around 8 to 10kft. Vis should be okay, but if a thunderstorm impacts the terminal, then we could have brief periods of IFR/LIFR conditions. Weber && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 65 98 68 101 69 / 50 10 10 0 0 Beaver OK 64 90 64 91 66 / 80 30 40 5 0 Boise City OK 59 93 60 96 63 / 20 10 10 0 0 Borger TX 67 96 69 99 70 / 80 10 20 0 0 Boys Ranch TX 64 100 67 102 67 / 60 10 10 0 0 Canyon TX 64 100 68 102 68 / 50 10 10 5 0 Clarendon TX 67 99 69 101 70 / 50 10 20 10 0 Dalhart TX 60 98 62 100 63 / 50 10 10 0 0 Guymon OK 62 92 63 93 65 / 70 10 20 0 0 Hereford TX 64 99 68 102 68 / 50 10 5 0 0 Lipscomb TX 66 93 68 95 68 / 70 30 40 10 0 Pampa TX 65 93 67 97 68 / 60 10 20 5 0 Shamrock TX 65 93 67 99 69 / 50 20 20 10 0 Wellington TX 66 95 69 103 71 / 50 20 20 10 0 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 7/89/89
Hazardous weather outlook, Aug 23, 2:06 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 206 PM CDT Fri Aug 23 2019 OKZ001>003-TXZ001>020-317-240715- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 206 PM CDT Fri Aug 23 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms will be possible this evening, with wind, hail, and heavy rain associated. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. More storms possible Saturday afternoon, mainly across the central and eastern Panhandles. Storms will likely be strong to severe. Hot temperatures will be in store on Sunday, and possible heat highlights could be needed. Storms return to the forecast on Tuesday, through Thursday. Will not rule out severe storm potential Tuesday, but it looks less favorable on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today and Saturday.
In the hours before
Local storm report, Aug 23, 8:25 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
825 PM CDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL BEAVER 36.81N 100.52W
08/23/2019 M1.50 INCH BEAVER OK EMERGENCY MNGR
&&
EVENT NUMBER AMA1901106
LFMLocal storm report, Aug 23, 8:28 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
828 PM CDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 1 SSW BEAVER 36.80N 100.53W
08/23/2019 M70 MPH BEAVER OK MESONET
&&
EVENT NUMBER AMA1901107
LFMLocal storm report, Aug 23, 9:06 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
906 PM CDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TSTM WND GST 1 NNW STINNETT 35.84N 101.45W
08/23/2019 M61 MPH HUTCHINSON TX MESONET
&&
EVENT NUMBER AMA1901108
15Special weather statement, Aug 23, 9:11 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
911 PM CDT Fri Aug 23 2019
TXZ007>009-012>014-017-018-317-240315-
Gray TX-Hutchinson TX-Roberts TX-Potter TX-Palo Duro Canyon TX-
Randall TX-Carson TX-Moore TX-Armstrong TX-
911 PM CDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RANDALL...NORTHWESTERN
ARMSTRONG...CARSON...HUTCHINSON...NORTHWESTERN GRAY...POTTER...
ROBERTS AND MOORE COUNTIES UNTIL 1015 PM CDT...
At 910 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Spearman to 3 miles southwest
of Borger to 6 miles southwest of Valley De Oro. Movement was
southeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Amarillo, Pampa, Dumas, Canyon, Borger, Panhandle, Fritch, Stinnett,
White Deer, Lake Tanglewood, Skellytown, Sanford, Bushland, Valley De
Oro, Washburn, Pringle, Mescalero Park, Four Way, Kingsmill and
Masterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
LAT...LON 3490 10202 3519 10216 3583 10216 3606 10171
3605 10062 3536 10086
TIME...MOT...LOC 0210Z 297DEG 31KT 3610 10124 3563 10145 3538 10219
GuerreroLocal storm report, Aug 23, 9:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
918 PM CDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD BEAVER 36.81N 100.52W
08/23/2019 BEAVER OK EMERGENCY MNGR
FLOODING REPORTED IN BEAVER WITH WATER RUSHING ACROSS
LOW LYING AREAS ON HIGHWAY 270 ALONG WITH OTHER ROADS IN
BEAVER.
&&
EVENT NUMBER AMA1901109
LFMLocal storm report, Aug 23, 9:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
919 PM CDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM FLASH FLOOD FORGAN 36.91N 100.54W
08/23/2019 BEAVER OK EMERGENCY MNGR
REPORTS OF FLOODING WITH WATER COVERED ROADWAYS IN
FORGAN.
&&
EVENT NUMBER AMA1901110
LFMThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:03 PM CDT | Special Weather Statement | AMA | Beaver | 42 min |
| Aug 23, 7:08 PM CDT | Severe Thunderstorm Warning | AMA | Beaver | 52 min |
| Aug 23, 7:45 PM CDT | Areal Flood Advisory | AMA | Beaver | 3 hr |
| Aug 23, 7:55 PM CDT | Severe Thunderstorm Warning | AMA | Beaver | 65 min |
| Aug 23, 8:07 PM CDT | Tornado Warning | AMA | Beaver | 38 min |
| Aug 23, 8:45 PM CDT | Tornado Warning | AMA | Beaver | 45 min |
| Aug 23, 8:57 PM CDT | Severe Thunderstorm Warning | AMA | Beaver | 78 min |
| Aug 23, 9:14 PM CDT | Flash Flood Warning | AMA | Beaver | 3 hr |
| Aug 23, 10:13 PM CDT | Severe Thunderstorm Warning | AMA | Beaver | 77 min |
| Aug 24, 12:34 AM CDT | Areal Flood Warning | AMA | Beaver | 3 hr |
| Aug 24, 3:28 PM CDT | Flash Flood Watch | AMA | Beaver | 16 hr |
| Aug 24, 4:47 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 73 min |
| Aug 24, 5:59 PM CDT | Special Weather Statement | AMA | Cimarron | 46 min |
| Aug 24, 6:30 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 60 min |
Nearby
Tornado Warnings in Oklahoma, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.